Alert archive / Virginia / Special Weather Statements in 2017

Special Weather Statement, NWS Blacksburg, VA

March 18, 2017Giles County, Virginia

NWS Blacksburg, VA issued this special weather statement at Mar 18, 2017, 2:13 PM EDT for Giles County, Virginia. It was in force for 47 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2017, 2:13 PM EDT (18:13 UTC)
Expired
Mar 18, 2017, 3:00 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA

County Giles County, VA

The radar

The Roanoke radar (KFCX), 44 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 2:45 PM EDTHAIL 0.255 Se Pearisburg, VA
Mar 18, 2:45 PM EDTHAIL 0.256 Nnw Radford, VA
Mar 18, 3:10 PM EDTHAIL 0.253 Nnw Blacksburg, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2017-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2017-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

548 
WWUS81 KRNK 181813
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
213 PM EDT SAT MAR 18 2017

VAZ011-013-014-181900-
Giles-Pulaski-Montgomery-
213 PM EDT SAT MAR 18 2017

...SHOWERS AND POSSIBLY A THUNDERSTORM WILL AFFECT NORTHEASTERN 
PULASKI...SOUTHERN GILES AND NORTHERN MONTGOMERY COUNTIES...

At 210 PM EDT, showers with a few rumbles of thunder extended from 
Chapel to Bane. Movement was east at 30 mph. 

Expect some heavy rain and possibly pea size hail that may cover the 
ground.

Locations impacted include...
Blacksburg...
Pearisburg...
Narrows...
Pembroke...
and Newport.

This includes The following Location Virginia Tech.
 
LAT...LON 3730 8094 3732 8089 3733 8045 3732 8043
      3733 8041 3733 8026 3722 8022 3719 8062
      3721 8093 3729 8099
TIME...MOT...LOC 1812Z 268DEG 27KT 3728 8088 3727 8066 

$$

MBS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Mar 18, 12:17 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 18, 12:17 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1217 PM EDT Sat Mar 18 2017

.SYNOPSIS...
An upper level area of low pressure and its associated cold
front will cross the region from the west this afternoon before
exiting this evening. High pressure will then follow the front
for Sunday and Monday. A series of cold fronts will drop south
across the area Tuesday into Wednesday.
&&

.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM EDT Saturday...

Surface cold front remains west of the mountains this morning as
things have continued to slow down ahead of the strong mid level
shortwave that will rotate through the region later this
afternoon. This should allow enough time for heating to take
shape espcly east as downsloping westerly winds kick in behind
the departing rainfall to the south early this morning. Latest
short term guidance continues to show just enough modest surface
based instability combined with some heating, and mid level
cooling, to perhaps spark at least a band or two of broken low
topped convection west early this afternoon. This before translating
into the piedmont by late in the day where better moisture,
increasing shear aloft over a weak surface wave may interact to
result in a few stronger storms. Most solutions including the
latest Cam Ensembles/HRRR and Rap continue to trend stronger so
upped pops for the afternoon and included more isolated thunder
mention west early on, and somewhat better coverage east after
19z. Stronger winds aloft could support gusty winds espcly east
where parameters suggest an isolated severe threat piedmont.
However lack of higher dewpoints and depth of the instability
may tend to limit a more widespread threat with gustiness more
in line with steep lapses and good momentum transfer due to the
drier low levels with any of the showers. Kept temps generally
similar to previous with enough expected insolation to produce
50s to near 60 mountains and into the 60s east.

Previous discussion as of 450 AM EDT Saturday...

Short wave tracking into northern Kentucky was triggering
showers and a few thunderstorms across Tennessee and North
Carolina. Radar trends since 2AM have been for decreasing
coverage of precipitation over West Virginia and Virginia.
Expect showers to diminish even across North Carolina by around
12Z/8AM. Then there will be a break before the next chance of
precipitation.

A cold front extended from a low in Michigan to northern
Arkansas. This front will move east today and will be pushing
off the Virginia coast this evening. HRRR indicated showers and
isolated to scattered thunderstorms will develop ahead of the
front from northeast Tennessee to southwest Virginia, while the
RAP and other guidance had the precipitation developing just
east of Lynchburg and Danville. With this spread in possible
locations, have added a chance of precipitation across much of
the area this afternoon. Upper low moving out of the great lakes
will provide cooler air aloft today and therefore larger lapse
rates, especially with any heating. Models showed CAPES around
400 J/Kg this afternoon with Lifted Index values as low as -4.

Guidance also showed a large difference in solutions for maximum
temperatures today. Since area will be in the warm sector for
part of the day and some sun will break through later this
morning have leaned toward warmer guidance which was well
represented by the Hi-Resnmm and Hi-Resarw.

Best advection of colder air will be late tonight. Pressure
rises and cold air advection support gusty wind. Also tonight
low level moisture remains banked up along the western slopes
of the Appalachians. Temperatures will be cold enough for snow
but lack of depth of moisture makes dendritic crystal growth
more questionable. Liquid equivalent precipitation amounts
remain less than one quarter inch. Snow accumulations of any
consequence will be confined to Western Greenbrier County.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
As of 330 AM EDT Saturday...

An upper level low will track off the Virginia coast Sunday morning.
Until this low departs, short waves tracking around it will bring
upslope snow showers to western slopes of SE WV/SW VA through most
of the morning. Once this low moves out to sea in the afternoon, a
chilly surface high will build over the region and end northwest
upslope snow showers. High temperatures Sunday will vary from the
mid to upper 40s across the mountains to mid to upper 50s east into
the piedmont. This high will be centered over the area Sunday night.
Under mostly clear skies and light winds, temperatures will radiate
down into the upper 20s to lower 30s.

This area of high pressure will sink south to the Gulf Coast during
the day Monday. Meanwhile, a warm front will track across the Ohio
and Tennessee Valleys Monday and Monday night. By late in the day,
this warm front and a lee trough will help bring in a few scattered
showers across the mountains. Mountain showers may persist into the
night as a cold front approaches the area from the north. The best
chance for widespread showers will come Tuesday as the cold front
moves over the region. Rainfall amounts should remain light Monday
afternoon and night as high pressure blocks moisture from returning
from the Gulf. Temperatures Monday will warm into the 60s and
overnight remain mild in the 40s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 400 PM EDT Friday...

The cold front should move from northwest to southeast over the CWA
on Tuesday. Meanwhile, another upper level trough will dig southward
from eastern Canada to bring colder air behind the frontal passage.
If the cold air arrives quickly enough, it could change the rain to
snow in the higher elevations of southeast West Virginia and the
northwest North Carolina mountains by Tuesday night. Cold air
advection will continue through Wednesday as a strong high pressure
area builds southeastward from the Great Lakes. Once overhead by
Wednesday night, expect another cold night with temperatures well
below freezing. This high should slide eastward toward the coast on
Thursday, and the numerical models hint that some wedging may occur
east of the Blue Ridge. A warm front will also approach from the
west due to a potent low pressure system over the northern Plains on
Friday, so the CWA should break free of the wedge with good
southwesterly flow and a building upper level ridge.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
As of 1215 PM EDT Saturday...

Overall VFR has briefly returned to the region early this
afternoon ahead of a cold front approaching from the west.
Increasing moisture ahead of the boundary along with shower
development likely to spell a return to MVFR at KBLF/KLWB by mid
to late afternoon with overall VFR cigs holding elsewhere
outside of any local convective development as a cold pool aloft
also arrives. Most short term models showing the best potential
for development across the mountains between 18Z/2PM and
20Z/5PM with coverage then heading/developing east through
sunset. Therefore have slowed down shower trends a bit while
adding more VCTS espcly east given latest HRRR showing a broken
band of shra/tsra between KLYH/KDAN later this afternoon. Expect
any convection to shift east of the region around 00z/8PM
leaving MVFR cigs western mountains and mainly VFR elsewhere
this evening.

Upslope snow showers also develop after early this evening and
continue at times for much of the night with MVFR ceilings and
visibilities, including KBLF and perhaps KLWB. Ceilings at TAF
sites east of the Blue Ridge should remain VFR under clear skies
tonight with mainly VFR to ocnl MVFR cigs at KBCB/KROA with
spillover upslope low clouds. May also see some flurries or snow
shower bands slide out to around KBCB but wont include given
uncertainty at this point. Winds will be gusty behind the front
with gusts up to 30 knots along and west of the Blue Ridge from
early this evening through early Sunday morning.

Extended Aviation Discussion...

High pressure building in on Monday should yield VFR all
terminals to start the week. However moisture ahead of another
cold front and associated weak low pressure may arrive by Monday
night, with sub-VFR possible later Monday night mountains and
all areas Tuesday into Tuesday night before improving
conditions back to VFR take shape during Wednesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...JH
NEAR TERM...AMS/JH
SHORT TERM...RCS
LONG TERM...PW
AVIATION...AMS/JH/WP
Hazardous weather outlook, Mar 18, 12:17 PM EDT, 1 hour 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Blacksburg VA
1217 PM EDT Sat Mar 18 2017

NCZ001-002-018-VAZ007-009>020-022-WVZ042>044-507-508-191630-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
1217 PM EDT Sat Mar 18 2017

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ023-024-032>035-043>047-058-059-191630-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-
1217 PM EDT Sat Mar 18 2017

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe thunderstorms will be possible this
afternoon into early this evening ahead of a cold front arriving from
the west. Damaging winds along with isolated large hail will be the
primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 18, 2:05 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
205 PM EDT SAT MAR 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             1 W BLACKSBURG          37.23N 80.43W
03/18/2017  M0.25 INCH       MONTGOMERY         VA   TRAINED SPOTTER

&&

JMORROW
Special weather statement, Mar 18, 2:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
213 PM EDT SAT MAR 18 2017

VAZ011-013-014-181900-
Giles-Pulaski-Montgomery-
213 PM EDT SAT MAR 18 2017

...SHOWERS AND POSSIBLY A THUNDERSTORM WILL AFFECT NORTHEASTERN
PULASKI...SOUTHERN GILES AND NORTHERN MONTGOMERY COUNTIES...

At 210 PM EDT, showers with a few rumbles of thunder extended from
Chapel to Bane. Movement was east at 30 mph.

Expect some heavy rain and possibly pea size hail that may cover the
ground.

Locations impacted include...
Blacksburg...
Pearisburg...
Narrows...
Pembroke...
and Newport.

This includes The following Location Virginia Tech.

LAT...LON 3730 8094 3732 8089 3733 8045 3732 8043
      3733 8041 3733 8026 3722 8022 3719 8062
      3721 8093 3729 8099
TIME...MOT...LOC 1812Z 268DEG 27KT 3728 8088 3727 8066

MBS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 8:54 PM EDTSpecial Weather StatementRNKBotetourt, Craig, Giles, Montgomery, Pulaski, Roanoke and 3 more21 min
Mar 17, 9:23 PM EDTSpecial Weather StatementRNKBland, Floyd, Franklin, Montgomery, Pulaski, Tazewell and 2 more22 min
Mar 18, 2:23 PM EDTSpecial Weather StatementRNKBotetourt, Craig52 min
Mar 18, 2:25 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington65 min
Mar 18, 2:43 PM EDTSpecial Weather StatementRNKBedford, Roanoke, City of Roanoke, City of Salem62 min
Mar 18, 2:46 PM EDTSpecial Weather StatementRNKGiles29 min
Mar 18, 2:59 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford31 min
Mar 18, 3:02 PM EDTSpecial Weather StatementRNKBland, Wythe58 min
Mar 18, 3:09 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Campbell, City of Lynchburg66 min
Mar 18, 3:21 PM EDTSpecial Weather StatementRNKCraig24 min
Mar 18, 3:27 PM EDTSpecial Weather StatementRNKBedford18 min
Mar 18, 3:28 PM EDTSpecial Weather StatementRNKCity of Roanoke17 min
Mar 18, 3:33 PM EDTSpecial Weather StatementRNKGiles12 min
Mar 18, 3:45 PM EDTSpecial Weather StatementRNKCharlotte30 min
Mar 18, 3:50 PM EDTSpecial Weather StatementRNKBedford25 min
Mar 18, 3:55 PM EDTSpecial Weather StatementRNKPulaski, City of Radford35 min
Mar 18, 3:59 PM EDTSpecial Weather StatementRNKPittsylvania16 min
Mar 18, 4:15 PM EDTSpecial Weather StatementRNKAppomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania60 min
Mar 18, 4:20 PM EDTSpecial Weather StatementRNKBotetourt, Craig25 min
Mar 18, 5:07 PM EDTSpecial Weather StatementRNKCity of Danville8 min
Mar 18, 5:09 PM EDTSpecial Weather StatementRNKBedford36 min
Mar 18, 5:14 PM EDTSpecial Weather StatementRNKCharlotte, Halifax, City of Danville46 min
Mar 18, 5:43 PM EDTSpecial Weather StatementRNKCity of Roanoke32 min
Mar 18, 5:46 PM EDTSpecial Weather StatementRNKAmherst, City of Buena Vista44 min
Mar 18, 6:08 PM EDTSpecial Weather StatementRNKHalifax22 min

Nearby

Special Weather Statements in Virginia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.